Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 59, NWS Lake Charles, LA

June 4, 2016Newton County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jun 4, 2016, 10:01 AM CDT for Newton County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2016, 10:01 AM CDT (15:01 UTC)
Expired
Jun 4, 2016, 11:00 AM CDT
In force
59 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Newton County, TX

The radar

The Lake Charles radar (KLCH), 60 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1775 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

773 
WGUS54 KLCH 041501
FFWLCH
TXC351-041600-
/O.NEW.KLCH.FF.W.0059.160604T1501Z-160604T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1001 AM CDT SAT JUN 4 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN NEWTON COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 1100 AM CDT

* AT 1000 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN. FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DEWEYVILLE AND HARTBURG. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3038 9389 3038 9376 3037 9376 3036 9375
      3035 9376 3033 9376 3033 9375 3031 9374
      3024 9372 3024 9390

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 6:46 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 4, 6:46 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
646 AM CDT SAT JUN 4 2016

.AVIATION...
Low ceilings arcoss the area outside of precip activity...but
with some heating ceilings expected to rise. Also acivity in
Jefferson county lifting to the northeast and towards BPT. This
will bring gusty winds... lightning... brief heavy rainfall...
along w/ lower ceilings. This type of activity to spread across
se Tx and srn La tdy.

&&

.PREV DISCUSSION... /issued 305 AM CDT SAT JUN 4 2016/

DISCUSSION...
Looks like one more day for heavy rain potential across the area
as upper low over Texas continues to drift south and becomes more
of an open trof. Showers and thunderstorms currently along the
southeast Texas coast will continue to expand east and northeast
along a coastal boundary.

Heaviest rain threat looks to be closer to I-10 today, however
some potential still exists up in the northern portions of the
area as well. Will maintain the flash flood watch through 7 PM.
Rain chances gradually diminish into early next week as high
pressure ridge takes over. With the diminishing cloud cover and
northerly low level flow, temperatures will begin to warm into the
90s next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  83  69  86  69 /  70  50  40  20
LCH  82  70  86  71 /  70  40  40  30
LFT  85  71  87  72 /  70  50  50  30
BPT  82  70  86  71 /  70  50  40  30

&&

.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch through this evening for LAZ027>033-041>045-
     052>055-073-074.

TX...Flash Flood Watch through this evening for TXZ180-201-215-216-
     259>262.

GM...None.
&&

AVIATION...19
Hazardous weather outlook, Jun 4, 4:17 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CDT SAT JUN 4 2016

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-050930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
417 AM CDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON.
THERE IS STILL THE POTENTIAL FOR HEAVY RAINS TO DEVELOP ACROSS THE
REGION...ESPECIALLY THIS AFTERNOON. RAINFALL AMOUNTS OF 1 TO 3
INCHES ARE POSSIBLE WITH LOCALLY 2 TO 6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ450-452-455-470-472-475-050930-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
417 AM CDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 4, 5:55 AM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
555 AM CDT SAT JUN 4 2016

TXZ215-041200-
JEFFERSON TX-
555 AM CDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 700 AM
CDT...

AT 554 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES EAST OF ANAHUAC TO NEAR HIGH ISLAND.
MOVEMENT WAS NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...PORT ARTHUR...NOME...HAMSHIRE...CHINA...LA BELLE...
FANNETT AND WINNIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2959 9435 2989 9436 2989 9444 3010 9444
      3009 9433 3012 9425 3012 9411 2973 9401
      2967 9407 2957 9434
TIME...MOT...LOC 1054Z 213DEG 19KT 2974 9455 2957 9432

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 5:55 AM CDTSpecial Weather StatementLCHJefferson65 min
Jun 4, 6:36 AM CDTAreal Flood AdvisoryLCHJefferson114 min
Jun 4, 7:53 AM CDTAreal Flood AdvisoryLCHJefferson, Orange52 min
Jun 4, 9:01 AM CDTFlash Flood WarningLCHJefferson, Orange119 min
Jun 4, 11:02 AM CDTFlash Flood WarningLCHNewton, Orange118 min
Jun 4, 1:15 PM CDTAreal Flood WarningLCHHardin, Jasper, Newton, Orange, Tyler12 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.